Washington, 2011Flood in Washington, June 1 to 18, 2011
June 1 to 18, 2011 · NWS PQR · 1 event in 1 county or zone
This river flooding episode continues from May. A series of weather disturbances brought heavy rainfall to the Pacific Northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This river flooding episode continues from May. A series of weather disturbances brought heavy rainfall to the Pacific Northwest. The heavy rainfall combined with snowmelt runoff to produce flooding on the Columbia River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 31, 7:44 PM PST, 4 hours 16 minutes earlier.
Area forecast discussion, May 31, 7:44 PM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 PM PDT TUE MAY 31 2011
.SYNOPSIS...SPRING LIKE WEATHER CONTINUES THIS EVENING...WITH
SCATTERED HEAVY DOWNPOURS. THE THREAT OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE WEDNESDAY...THOUGH THE THREAT WILL BE A BIT LESS THAN
TODAY. A CHANGE TO WARMER AND DRIER WEATHER IS EXPECTED BY THE
WEEKEND AS THE PATTERN SHIFTS WITH THE CORE OF THE SHOWERS MOVING TO
CALIFORNIA AND GREAT BASIN.
&&
.SHORT TERM...UPPER LOW OFFSHORE MAINTAINING GOOD UPPER LEVEL
DIFFLUENCE. THIS ALLOWED SHOWERS AND A FEW THUNDERSTORMS TO FORM OVER
WESTERN OREGON THIS AFTERNOON. THE AREA OF HEAVIEST RAINFALL HAS
FOCUSED ALONG A SURFACE BOUNDARY RUNNING ACROSS SOUTHWESTERN
CLACKAMAS COUNTY. GIVEN THE SLOW MOVEMENT AND HEAVY RAIN RATES ACROSS
THIS AREA DECIDED TO ISSUE AN URBAN AND SMALL STREAMS FLOOD ADVISORY
UNTIL ABOUT 10 PM. SHOWERS WILL DECREASE IN INTENSITY LATER IN THE
EVENING AS THE AIRMASS STABILIZES.
THE UPPER LOW WILL MOVE SLOWLY INTO N CALIFORNIA ON WED...WITH
SHOWERS EXPECTED TO CONTINUE ACROSS THE AREA. INSTABILITY SUPPORTED
BY THE COLD POOL ALOFT SHOULD STILL BE ENOUGH TO MAINTAIN DECENT
LAPSE RATES INTO WED. THE FLOW ALOFT WILL TURN MORE WESTERLY AS THE
UPPER TROUGH MOVES E OF THE CASCADES ON WED. THIS WILL PUSH THE BEST
TSTORM THREAT EAST OF THE CASCADES. HOWEVER...IF WE GET ENOUGH
SUNSHINE...WE COULD GET A FEW ISOLATED TSTORMS.
ANOTHER UPPER LOW OVER THE GULF OF ALASKA WILL CUT OFF FROM THE FLOW
AND HEAD FOR N CALIF ON THU AND FRI. MAY GET WEAK DEFORMATION BANDING
AGAIN OVER W OREGON/SW WASHINGTON AT THAT TIME...BUT MODELS NOT
CONSISTENT YET. HAVE PUSHED UP THREAT OF SHOWERS FOR THU AND INTO FRI
AS THAT SYSTEM DROPS TO THE S JUST OFFSHORE ON ITS WAY TO CALIF.
SHOWERS DECREASING FROM N TO S ON FRI...WITH TEMPERATURES REBOUNDING
BACK INTO THE UPPER 60S OVER MOST INLAND AREAS.
.LONG TERM...WITH THE LOW TRACKING FURTHER TO OUR S ON FRI NIGHT AND
SAT...APPEARS THAT LOCAL AREA WILL GET LEFT HIGH AND DRY. SOME
OFFSHORE FLOW EXPECTED BY SAT...WHICH WILL ALLOW TEMPS TO CLIMB WELL
INTO THE 70S INLAND...AND UPPER 60S ON THE COAST. NORMAL FIRST 80 IN
THE WILLAMETTE VALLEY USUALLY ARRIVES IN FIRST OF MAY, BUT THIS YEAR
HAVE TO WAIT A MONTH. HAVE BOOSTED WEEKEND TEMPS TO NEAR 80 FOR
WILLAMETTE VALLEY ON SAT. STILL MILD ON SUNDAY...AND WITH LITTLE AIR
MASS CHANGE SHOULD STILL GET INTO THE 70S. MODELS INDICATING MINOR SW
PUSH DEVELOPING LATER SUN AND MON SO WILL KEEP MON TEMPS TAD COOLER.
SOUTHERLY FLOW ALOFT WILL ALSO PUSH BIT OF INSTABILITY N ALONG THE
CASCADES...SO WILL MAINTAIN SOME MINOR THREAT OF TSTORMS THERE
SUN...WITH INCREASING CHANCE MON AND TUE AS THE UPPER LOW OVER N
CALIF SHIFTS INTO NEVADA. ROCKEYE.
&&
.HYDROLOGY...FLOOD WARNING ON THE COLUMBIA RIVER CONTINUES DUE TO
SPRING SNOWMELT FROM THE ROCKIES AND PAC NW MTNS. THE RIVER LEVEL IS
EXPECTED TO REMAIN BETWEEN 17.0 AND 17.5 FEET FOR THE NEXT FEW DAYS.
&&
.AVIATION...SHOWERY AIR MASS EXPECTED TO KEEP A MIX OF VFR TO MVFR
CONDITIONS TONIGHT INTO WED...WITH PREDOMINANTLY VFR CONDITIONS
OUTSIDE OF SHOWERS. THERE REMAINS A SMALL CHANCE FOR IFR
CONDITIONS OVERNIGHT WITH SOME SHOWERS.
KPDX AND APPROACHES...PREDOMINANTLY VFR...OCCASIONALLY IFR WITH
SHOWERS TONIGHT INTO WED. BATCH OF SLOW MOVING SHOWERS BEGINNING
TO MERGE INTO A STRATIFORM DECK OF RAIN AS MANY BOUNDARIES BEGIN
TO INTERACT. THIS WILL SLOWLY PUSH NORTH AND MAY BRING A FAIR AMOUNT
OF PRECIP TO THE TERMINAL IF IT MAKES IT FAR ENOUGH NORTH. ABOUT A
60 PERCENT CHANCE OF THIS HAPPENING. WOLFE
&&
.MARINE...WINDS ON THE LIGHT SIDE FOR THE NEXT FEW DAYS. WEST TO NW
SWELL JUST UNDER 10 FT THIS AFTERNOON EXPECTED TO SUBSIDE A LITTLE
TONIGHT AND WED. NEXT CHANCE FOR SMALL CRAFT CONDITIONS COMES ON FRI
AS A LOW DROPS S OFFSHORE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 3 AM TO 7
AM PDT
WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, May 31, 4:11 AM PST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
511 AM PDT TUE MAY 31 2011
ORZ006-009-WAZ023-039-011515-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
GREATER VANCOUVER AREA-
511 AM PDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR THE COLUMBIA RIVER...DUE TO
SNOWMELT. THE RIVER IS EXPECTED TO REMAIN NEAR 17 FEET CAUSING
MINOR FLOODING AFFECTING CLARK AND MULTNOMAH COUNTIES.
FOR DETAILS...SEE THE LATEST FLOOD STATEMENT (PDXFLSPQR).
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLOOD WARNING CONTINUES FOR THE COLUMBIA RIVER THROUGH THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001>005-007-008-010>014-PZZ210-WAZ019>022-040-011515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-
511 AM PDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Flood, Clark
- When
- June 1, 12:00 AM PST to June 18, 9:54 PM PST
- Where
- Clark County, 4.79 mi WSW of Hazel Dell to 4.57 mi WSW of Hazel Dell
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.2 million
- Reported by
- River/Stream Gage
- Coordinates
- 45.646, -122.773
Heavy rain combined with snowmelt runoff to produce flooding on the Columbia River. The Columbia River at Vancouver (VAPW1) crested at 17.43 feet at 07:30 am on June 2nd, 2011. The Clark County Parks Department sustained significant damage at Captain William Clark Park in Camas and inumdation/minor damage at three other parks (Vancouver Lake, Frenchman's Bar, and Salmon Creek Trail) along the Columbia, totaling about $50k - $100k. The Port of Camas-Washougal reports about $100k estimated cost to repair two sections of levee that had significant erosion damage. Vancouver Public Works reported damage to the Vancouver Renaissance Walkway, with a rough estimate of repair costs $100k - $1M.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flooding in Mississippi, June 1 to 17, 2011$959,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327000.